Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

Conjugate algebraic numbers close to a symmetric set


Author: A. Dubickas
Translated by: A. Plotkin
Original publication: Algebra i Analiz, tom 16 (2004), nomer 6.
Journal: St. Petersburg Math. J. 16 (2005), 1013-1016
MSC (2000): Primary 11D75, 11J25
DOI: https://doi.org/10.1090/S1061-0022-05-00887-3
Published electronically: November 17, 2005
MathSciNet review: 2117450
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A new proof is presented for the Motzkin theorem saying that if a set consists of $ d-1$ complex points and is symmetric relative to the real axis, then there exists a monic, irreducible, and integral polynomial of degree $ d$ whose roots are as close to each of these $ d-1$ points as we wish. Unlike the earlier proofs, the new proof is efficient, i.e., it gives both an explicit construction of the polynomial in question and the location of its $ d$th root.


References [Enhancements On Off] (What's this?)

  • 1. A. Dubickas, On intervals containing full sets of conjugates of algebraic integers, Acta Arith. 91 (1999), 379-386. MR 1736019 (2000i:11161)
  • 2. -, The Remak height for units, Acta Math. Hungar. 97 (2002), 1-13. MR 1932792 (2003k:11159)
  • 3. V. Ennola, Conjugate algebraic integers in an interval, Proc. Amer. Math. Soc. 53 (1975), 259-261. MR 0382219 (52:3104)
  • 4. M. Fekete, Über die Verteilung der Wurzeln bei gewissen algebraischen Gleichungen mit ganzzahligen Koeffizienten, Math. Z. 17 (1923), 228-249.
  • 5. M. Fekete and G. Szego, On algebraic equations with integral coefficients whose roots belong to a given point set, Math. Z. 63 (1955), 158-172. MR 0072941 (17:355a)
  • 6. K. Györy, On the irreducibility of neighbouring polynomials, Acta Arith. 67 (1994), 283-294. MR 1292740 (95h:11114)
  • 7. J. McKee and C. J. Smyth, There are Salem numbers of every trace, Bull. London Math. Soc. 37 (2005), 25-36.
  • 8. Th. Motzkin, From among $ n$ conjugate algebraic integers, $ n-1$ can be approximately given, Bull. Amer. Math. Soc. 53 (1947), 156-162. MR 0019653 (8:443f)
  • 9. W. Narkiewicz, Elementary and analytic theory of algebraic numbers, Monogr. Mat., vol. 57, PWN, Warsaw, 1974. MR 0347767 (50:268)
  • 10. R. M. Robinson, Intervals containing infinitely many sets of conjugate algebraic integers, Studies in Mathematical Analysis and Related Topics, Stanford Univ. Press, Stanford, CA, 1962, pp. 305-315. MR 0144892 (26:2433)
  • 11. -, Intervals containing infinitely many sets of conjugate algebraic units, Ann. of Math. (2) 80 (1964), 411-428. MR 0175881 (31:157)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 11D75, 11J25

Retrieve articles in all journals with MSC (2000): 11D75, 11J25


Additional Information

A. Dubickas
Affiliation: Mathematics and Informatics Department, Vilnius University, Naugarduko 24, Vilnius 03225, Lithuania
Email: arturas.dubickas@maf.vu.lt

DOI: https://doi.org/10.1090/S1061-0022-05-00887-3
Keywords: Integral polynomial, Eisenstein criterion, Salem numbers
Received by editor(s): November 22, 2003
Published electronically: November 17, 2005
Additional Notes: The work was supported in part by the Lithuanian Foundation for Research and Science
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society